Schistosomiasis models with two migrating human groups. (English) Zbl 1114.92038

Summary: We propose, models of schistosomiasis that incorporate several realistic features including two human habitats, migration between these, negative binomial distribution of schistosomes within human hosts, disease-induced mortality in both human and snail hosts, and others. The qualitative and quantitative mathematical properties are analyzed. Numerical simulations help examine the dynamics and suggest some properties of these models that we were unable to prove mathematically. Partial results are extended to models with multiple human groups, and numerical simulations also support the results. Explicit thresholds for the survival of schistosomes are established. Control strategies derived from these thresholds are also discussed.


92C50 Medical applications (general)
34D05 Asymptotic properties of solutions to ordinary differential equations
34C60 Qualitative investigation and simulation of ordinary differential equation models
65C20 Probabilistic models, generic numerical methods in probability and statistics
Full Text: DOI


[1] Anderson, R.M.; May, R.M., Regulation and stability of host-parasite population interactions, I, J. animal ecology, 47, 219-247, (1978)
[2] Anderson, R.M.; May, R.M., Prevalence of schistosome infections within molluscan populations: observed patterns and theoretical predictions, Parasitology, 79, 63-94, (1979)
[3] Anderson, R.M.; May, R.M., Helminth infections of humans: mathematical models, population dynamics, and control, Adv. parasitol., 24, 1-101, (1985)
[4] Anderson, R.M.; Medley, G.F., Community control of helminth infection of man and selective chemotherapy, Parasitology, 90, 629-660, (1985)
[5] Hagan, P.; Gryseels, B., Schistosomiasis research and the European community, Tropic. and geogr. medic., 46, 259-268, (1994)
[6] MacDonald, G., The dynamics of helminth infections with spatial reference to schistosomes, Trans. royal soc. trop. med. hyg., 59, 489-506, (1965)
[7] Woolhouse, M.E.J., On the applications of mathematical models of schistosome transmission dynamics I: natural transmission, Acta tropica, 49, 241-270, (1991)
[8] Woolhouse, M.E.J., On the applications of mathematical models of schistosome transmission dynamics II: control, Acta tropica, 50, 1891-2004, (1992)
[9] Feng, Z.; Li, C.; Milner, F.A., Effects of density and age dependence on the transmission dynamics of schistosomes, Math. biosc., 177-178, 271-286, (2002)
[10] Hale, J.K., Ordinary differential equations, (1969), Wiley New York · Zbl 0186.40901
[11] Thieme, H.R., Persistence under relaxed point-dissipativity (with applications to an endemic model), SIAM J. math. anal., 24, 407-435, (1993) · Zbl 0774.34030
[12] Hale, J.K.; Koçak, H., Dynamics and bifurcations, (1991), Springer-Verlag · Zbl 0745.58002
[13] Burden, R.L.; Faires, J.D., Numerical analysis, () · Zbl 0671.65001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.